Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Albany, NY

December 29, 2020Fulton County, New York

NWS Albany, NY issued this special weather statement at Dec 29, 2020, 1:21 AM EST for Fulton County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2020, 1:21 AM EST (06:21 UTC)
Expired
Dec 29, 2020, 2:00 AM EST
In force
39 min
Issued by
NWS Albany, NY

County Fulton County, NY

The radar

The Ft Drum radar (KTYX), 91 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS81 KALY 290621
SPSALY

Special Weather Statement
National Weather Service Albany NY
121 AM EST Tue Dec 29 2020

NYZ038>040-082-290700-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
121 AM EST Tue Dec 29 2020

...A LAKE SNOW BAND WILL AFFECT SOUTHWESTERN FULTON...SOUTHERN 
HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...

At 118 AM EST, a lake effect snow band was located over Middleville, 
or near Herkimer, moving east at 35 mph.

Locations impacted include...
Gloversville, Johnstown, Herkimer, Little Falls, Fonda, Dolgeville,
St. Johnsville, Ephratah, Mayfield, Newport, Stratford, Middleville,
Poland, Cold Brook, Caroga Lake, Tribes Hill, Caroga Lake Public
Campground, Oppenheim, Fairfield and Berkshire.

This includes Interstate 90 exit 28 and near exit 29A.
 
Visibilities will drop to a quarter mile in this area of moderate to 
heavy lake effect snow.  Accumulations may range from a few tenths 
to an inch.  

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4317 7511 4322 7507 4324 7507 4323 7510
      4325 7509 4313 7426 4292 7429 4306 7515
TIME...MOT...LOC 0618Z 274DEG 32KT 4312 7496 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Dec 29, 12:42 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 29, 12:42 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1242 AM EST Tue Dec 29 2020

.SYNOPSIS...
A passing cold front this evening will allow colder air
to move back into the region for tonight.  The return of the colder
air will also allow for some lake effect snow showers that may leave
a light accumulation in some areas for late tonight into Tuesday
morning. Although Tuesday and Wednesday will be chilly, milder
temperatures will return to the region for Wednesday night into
Thursday, along with a few light rain and snow showers.
Steadier rain or a wintry mix is expected for the start of the
New Year on Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1230 AM EST, lake effect snow bands have weakened and
shifted more to the southeast as the next upper wave approaches.
Some breaks in the cloud cover are also present so have mainly
adjusted hourly temps and PoPs based on recent trends. Further
details follow...

As of 930 pm, a stratus layer is persisting longer than
anticipated across the majority of the forecast area. This is
keeping temps rather elevated. Have updated the forecast to
linger clouds and warmer temperatures longer, but still expect
somewhat of a dissipating trend in the cloud cover after
midnight. Lake effect band is continuing around the Old Forge
area at this hour, with NYS Mesonet liquid equivalent of around
0.10" over the last 3 hours likely translating into a couple
inches of new snow. Signs upstream that this activity is
becoming less organized as over-lake winds shift toward
northwesterly, so expect snowfall rates to diminish as the snow
expands southward toward the western Mohawk Valley through the
wee hours of Tuesday. Another respectable band has intensified
in the Otsego-Chemung corridor which may work its way into the
Schoharie Valley and eastern Catskills over the next 1-3 hours
that we will keep an eye on. Still expect lake effect activity
to reinvigorate very late tonight (after 09Z or so) as a winds
align to create a multi- lake fetch pointed at the western
Mohawk Valley, eventually favoring large inland extend per CSTAR
research.

Previous discussion...

As of 342 PM EST...A clipper-type system is located over
southwestern Quebec just northeast of Ottawa and it will
continue to lift across southern Quebec through the evening
hours. The storm's cold front is moving across central NY, with
a wind shift to the west having already occurred at Syracuse,
Ithaca and Elmira.

During the early evening hours, the storm's cold frontal
boundary will be getting even closer to the ALY CWA and winds
will start to switch to the southwest. The front should be
crossing by the late evening hours, and winds will ultimately
switch to the west. Although the winds have been in a little
bit of lull from the earlier today, they should increase once
again as the boundary crosses the region. Some gusts up to 30
mph are possible along with and immediate behind the surface
boundary.

Although it has been dry through much of the day, forcing from
the approaching surface boundary, upslope flow and lake
enhancement may allow for some additional light snow to develop
across the western Adirondacks for the evening hours, and a
light accumulation is possible. Otherwise, skies will generally
be mostly cloudy with mainly dry conditions as the front
crosses the area. There had been some concern regarding the
potential for snow squalls with the boundary, but a lack of
moisture away from the immediate Great Lakes and mild surface
temps ahead of the front should prevent this from being a
widespread issues away from the lake-effect activity that occurs
for later in the overnight.

For the late night hours, strong colder advection will continue
to allow for a more organized band of lake effect to develop.
With the low to mid level flow out of the west-northwest, the
band should be dropping from the Adirondacks towards the Mohawk
and Schoharie Valley for the late night hours. Some light
showers may also spread towards the Helderbergs and Capital
Region towards daybreak as well. With temps all below freezing,
any surface may quickly become snow covered from lake-effect,
making for locally slippery travel for early Tuesday morning.

Although it has been mild today ahead of the boundary, temps
should fall this evening into tonight behind the front. There
should be period of clearing during the middle of the night that
helps temps tumble as well.  Lows will be in the teens and 20s
for late tonight, with the coldest temps across the Adirondacks.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Upper level trough will be overhead eastern NY for early Tuesday
morning, but will shifting across New England for during the
day. There looks to be a band of lake effect extending from west
to east across central parts of the area for first thing Tuesday
morning, including the Capital Region. With a multi-lake
connection in place, the band should have a solid inland
extent. As typically occurs when the bands get this far inland,
it will likely not be a solid band, but will have pieces of snow
showers with locally higher busts of snowfall moving from west
to east across the area. As the morning goes on and the wind
aloft becomes more northwesterly, the band will shift southward
towards the Catskills and mid Hudson Valley. Eventually, the
band should contract and dissipate towards midday, as inversion
heights lower and drier air works into the area. Most areas will
see an inch or less, but locally slippery travel can't be ruled
out, including during the morning commute hours, along with some
reduced visibility.

As high pressure builds into the area, skies will become more
and more sunny as the day goes on. Temps will be noticeably
colder, with highs only in the 20s to low 30s for most spots. In
addition, gusty westerly winds will make it feel even colder.

With the high pressure getting closer, winds will diminish
for Tuesday night with a mainly clear sky. Lows will be in the
teens, with some single digits possible for the Adirondacks and
southern VT.

High pressure will start shifting eastward for Wednesday and
away from the area. Although it should be dry, clouds will be
gradually increasing in coverage through the day. After a cold
start, temps will rise through the day, with late day (evening)
highs in the upper 20s to upper 30s.

Temps won't fall much in the evening and may just hold steady,
before continuing to rise for Wednesday night as a southerly
flow starts to increase ahead of the next approaching frontal
boundary. Some showers (mainly rain) are expected for the
overnight hours, but model guidance has trended towards less
QPF and a faster progression with the boundary. The front may
have some anafront characteristics, so there could be some
precip on the backside of the boundary, with a changeover back
to snow for the Adirondacks before ending, as temps both at the
surface and aloft rapidly cool. The front looks to cross
southeastern areas towards daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The cold front associated with the system from Wednesday night will
continue to push across the region on Thursday in which any
remaining rain and snow showers should come to an end by the end of
the day. The frontal boundary will drop southward across the mid-
Atlantic during Thursday night as an area of high pressure builds
overhead. Highs Thursday will range from the 30s to lower 40s with
lows Thursday night ranging from the teens across the Adirondacks to
around 30 across the mid-Hudson Valley. It is possible with partial
clearing expected Thursday night, it could be colder than we are
currently predicting given ideal radiational cooling conditions are
possible.

From Friday (New Year's day) to Saturday, a complex winter storm
will move into our region. The high pressure system will slowly lift
northward farther into Canada as an area of low pressure tracks from
the Missouri Valley to the Great Lakes. The frontal boundary across
the mid-Atlantic will begin to lift back northward toward our area
on Friday and Friday night but will be slow to do so as the
environment favors trapped low-level cold air at the surface. As the
air above the surface warms, this will set up the potential for a
wintry mix of snow/sleet/freezing rain for most locations later
Friday through Friday night. Precipitation should change over to
rain for most if not all areas by Saturday as warmer air should
eventually replace the cold air at the surface.

Because of the likelihood of low-level cold air being trapped, the
NBM temperatures were blended with colder, more reasonable
operational guidance as it alone did not support the environment in
which we expect will occur (NBM appears too high with temperatures).
So, the blend has currently led to high temperatures in the 30s on
Friday, but lowering to the upper 20s to mid-30s Friday evening upon
the arrival of precipitation (leading to the wintry mix).
Temperatures should slowly rise overnight Friday night into Saturday
with most areas rising above freezing. It is possible forecast
temperatures are still too high and more wintry mix may occur than
currently forecast (especially in valley areas). Trends will
continue to be monitored in the coming days.

Some lingering rain/snow showers will be possible on Saturday prior
to the storm departing, mainly north and west of the Capital
District. Another storm system may affect the area next weekend, but
latest trends keep this system to our south and east. Blended
guidance also supports this, so will keep a dry forecast for the
remainder of the long term period. Highs Sunday and Monday will
range from the 20s in the higher terrain to the 30s elsewhere.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A secondary cold front and an upper level trough axis will move
across the region this morning with some lake effect snow showers.
Cold and blustery conditions will continue in the late morning
through the afternoon before high pressure builds in tonight.

One cold front moved through last night.  A second one is moving
towards western and northern NY.  This boundary and an upper level
disturbance will focus some broken bands of lake effect snow showers
between 12Z-15Z/TUE that may impact KALB/KPSF.  We have VFR
conditions prior to that at all the TAF sites with some stratus in
the 4.5-6 kft AGL range for KPSF/KPOU, and mid or high cloudiness
lingering over KALB/KGFL.  The clouds will re-thicken with the
approach of the front and the lake effect snow showers with bases in
the 3.5-5 kft AGL range moving back in at all the TAF sites between
12Z-14Z/TUE.  We included TEMPO groups from 12Z-15Z/TUE with MVFR
cigs and IFR vsbys with any snow showers at KALB/KPSF.  We left KPOU
VFR with a VCSH group.  The activity should die down quickly after
15Z/TUE as the bands pivot south of the region with northwest flow
dominating.

SCT-BKN stratocumulus will linger in the afternoon with bases in the
4-6 kft AGL range.  The skies will clear between 21Z/TUE and 00Z/WED
with the sfc high building in.

The winds will be south to west at 7-15 kts this morning with some
gusts to 20 kts or so at KALB/KPSF.  The winds will increase from
the northwest at 10-18 kts in the late morning into the afternoon
with some gusts around 30 kts at KALB/KPSF...and 25 kts at
KGFL/KPOU. The winds will begin to diminish early this evening from
the northwest at 7-12 kts with a few gusts still around 20 kts at
KALB/KPSF.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: High Operational Impact. Likely SHRA...SHSN.
Thursday: High Operational Impact. Chance of SHRA...SHSN.
Thursday Night: Low Operational Impact. NO SIG WX.
New Years Day: High Operational Impact. Likely SHRA...SHSN.
Friday Night: High Operational Impact. Definite SHRA...SHSN...FZRA.
Saturday: Moderate Operational Impact. Slight Chance of SHRA...SHSN.

&&

.HYDROLOGY...
Rivers and streams continue to slowly recede from the heavy
rainfall and snow melt that occurred late last week.   In the
wake of a clipper system, colder air will return to the region
for tonight, allowing some lake effect snow to develop. Amounts
will be light and this will have no impact on area rivers and
streams.

Behind the lake effect, dry weather is expected for the rest of
Tuesday into Wednesday with cold temperatures. This will
continue to allow rivers and streams to either slowly fall or
hold fairly steady.

For Wednesday night into Thursday, a frontal boundary will be
approaching with some light rain and snow showers. Precipitation
amounts look fairly light, especially within valley areas. Some
higher terrain areas may see locally over a third of an inch,
although some of this could be snow. As a result, there
shouldn't be much hydrologic response from this precipitation.
There should be another dry period behind this boundary for
Thursday night into early Friday as high pressure moves across
the area as well.

By Friday, another storm system will be moving up from the
south. This system appears to have more moisture associated with
it and a steady period of precip looks to occur for Friday
afternoon through Saturday morning. The precip may initially be
snow or a wintry mix, but will probably change to rain,
especially in southern and valley areas. Exact amounts are still
uncertain and the amount of frozen precip will have an impact on
just how much runoff occurs. Still, rises on rivers and streams
can be expected, although if there are any flooding issues with
this precip is still difficult to determine. This should come
into better focus by the middle part of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/Thompson/JLV
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Wasula
HYDROLOGY...Frugis
Hazardous weather outlook, Dec 28, 3:45 PM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
345 PM EST Mon Dec 28 2020

NYZ032-033-291200-
Northern Herkimer-Hamilton-
345 PM EST Mon Dec 28 2020

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties in eastern New York.

.DAY ONE...Tonight.

Lake effect snow showers this evening into tonight may allow for a
light accumulation of snow. Locally slippery travel is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system may bring a wintry mix, including a chance for
freezing rain, Friday afternoon into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of snowfall to the
National Weather Service via phone, email or social media.

NYZ038>040-047>054-058>061-063>066-082-291200-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
345 PM EST Mon Dec 28 2020

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, Helderbergs, eastern Catskills, Greater Capital Region,
Taconics and mid Hudson Valley of eastern New York.

.DAY ONE...Tonight.

Behind a cold front, broken bands of lake effect snow will develop
for late tonight. Although any accumulation looks fairly limited,
locally hazardous traveling conditions are possible due to a light
accumulation of snowfall and reduced visibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Broken bands of lake effect snow will continue across parts of the
region on Tuesday morning. Although any accumulation looks fairly
limited, locally hazardous traveling conditions are possible due to
a light accumulation of snowfall and reduced visibility.

A low pressure system may bring a wintry mix, including a chance for
freezing rain, Friday afternoon into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of snowfall to the
National Weather Service via phone, email or social media.

CTZ001-013-MAZ001-025-NYZ041>043-083-084-VTZ013>015-291200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
345 PM EST Mon Dec 28 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and The Lake George-Saratoga
Region of eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system may bring a wintry mix, including a chance for
freezing rain, Friday afternoon into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 29, 1:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
121 AM EST Tue Dec 29 2020

NYZ038>040-082-290700-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
121 AM EST Tue Dec 29 2020

...A LAKE SNOW BAND WILL AFFECT SOUTHWESTERN FULTON...SOUTHERN
HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...

At 118 AM EST, a lake effect snow band was located over Middleville,
or near Herkimer, moving east at 35 mph.

Locations impacted include...
Gloversville, Johnstown, Herkimer, Little Falls, Fonda, Dolgeville,
St. Johnsville, Ephratah, Mayfield, Newport, Stratford, Middleville,
Poland, Cold Brook, Caroga Lake, Tribes Hill, Caroga Lake Public
Campground, Oppenheim, Fairfield and Berkshire.

This includes Interstate 90 exit 28 and near exit 29A.

Visibilities will drop to a quarter mile in this area of moderate to
heavy lake effect snow.  Accumulations may range from a few tenths
to an inch.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4317 7511 4322 7507 4324 7507 4323 7510
      4325 7509 4313 7426 4292 7429 4306 7515
TIME...MOT...LOC 0618Z 274DEG 32KT 4312 7496

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:31 AM ESTSpecial Weather StatementALYSchoharie44 min
Dec 29, 4:40 AM ESTSpecial Weather StatementALYSchoharie50 min
Dec 29, 4:43 AM ESTSpecial Weather StatementALYSchoharie47 min
Dec 29, 5:31 AM ESTSpecial Weather StatementALYSchoharie59 min
Dec 29, 6:38 AM ESTSpecial Weather StatementALYAlbany52 min
Dec 29, 7:08 AM ESTSpecial Weather StatementALYColumbia52 min
Dec 29, 7:30 AM ESTSpecial Weather StatementALYAlbany, Schoharie45 min
Dec 29, 8:01 AM ESTSpecial Weather StatementALYColumbia44 min
Dec 29, 8:22 AM ESTSpecial Weather StatementALYGreene, Schoharie23 min
Dec 29, 8:50 AM ESTSpecial Weather StatementALYColumbia, Greene40 min
Dec 29, 9:30 AM ESTSpecial Weather StatementALYGreene45 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.